Skip to content

Ouch Said My Head

by Tom on November 22nd, 2009

The victory of the stem cell collection marked the end of needing to give myself the Neupogen shots each night, which is nice. But since then I’ve been dealing with a really annoying headache. Actually the headaches started during the week just before the collection; splitting headaches that couldn’t be extinguished laying down.

I tried taking Percocet to soothe the pain, but that upset my stomach so much that I couldn’t keep it down! When we went to the Oncology Infusion Center on the Thursday prior to collection, they let me stick around after the blood tests so we could try and manage the pain. Dilaudid and laying in a bed seemed to help a little bit, and eventually it seemed like I might be ready to head home. Just before the elevator doors closed, Dr Norman’s RN called my name and wanted to chat. After talking to her for a minute or two the pain started up again, and with it came some serious nausea. And then I tasted my lunch again.

Back to bed! This time we started a glucosteroid (Dexamethasone) for possible head inflammation. That seemed to help in a big way. And so the next morning before heading to the apheresis I actually stopped by Group Health for blood tests and another dose of Dexamethasone. That calmed the pain again.

My hope was that stopping the Neupogen would make the headaches go away, but they’ve stuck around. All this week I’ve had a few different kinds of aches:

  • top of my head, continuous pain like I bumped it on something
  • front of my head between and above my eyes, seemingly sinus-related
  • throbbing back of the head pain when I flex my abs or stand up quickly

It’s really not fun. It’s making me less inclined to be creative or concentrate on things. I weaned myself off of the Dexamethasone on Tuesday, but I’m considering giving it another try!

Oh, and I have hearing loss and a constant ringing sound on the right side of my head. I’m really hoping this is something that will heal! I remember having it start just before one of the intrathecal chemotherapy rounds, and Dr Norman noting that if it goes away because of the methotrexate we’ll know it’s lymphoma-related. It hasn’t gone away yet, which means it isn’t due to nervous system infiltration of the lymphoma. Good to know! Now that we’ve got that figured out, it’s safe for it to go ahead and get better. Right?

From → Treatment Phase

2 Comments
  1. Karen permalink

    right!

    sorry to hear about the headaches :( :( :(

  2. Jana permalink

    It’s scary to think of you depending on a steroid for any length of time, but I want you to feel better!!! I hope Dr. Norman will have some good advice. Lets make sure to ask him before the weekend.

Leave a Reply

Note: XHTML is allowed. Your email address will never be published.

Subscribe to this comment feed via RSS